HIV DRUG DAMAGES THE LIVER
BBC News 5 Jan. 2000
Medication prescribed to HIV-infected patients
causes 10% of them to suffer liver damage
severe enough to merit ending the treatment,
researchers have found.
The problem is particularly severe among those
taking the protease inhibitor, ritonavir.
Researchers from Johns Hopkins University in
Baltimore, US, found that liver damage was
five times more likely among patients taking
ritonavir than those taking other drugs.
The scientists had expected to find that all
protease inhibitors were equally toxic to the
However, patients taking ritonavir accounted
for half of all those with liver damage.
Lead researcher Professor Mark Sulkowski said
protease inhibitors could still be used safely,
but warned that doctors should monitor liver
enzyme levels for signs of trouble.
He said ritonavir should be used with caution in
persons with underlying liver disease.
Although protease inhibitors have been key in
lengthening survival for people with HIV and
delaying full-blown AIDS, some doctors have
been reluctant to prescribe them because of
reported side effects.
Soon after the drugs were released for public
use in 1996, several case reports indicated
that they could cause liver toxicity, especially
in people co-infected with the hepatitis C
The mechanism by which they might cause this
effect is unclear, and doctors could not be
sure that the drugs were really toxic.
The Hopkins researchers analysed 211 people
over a two-year period who were undergoing
treatment with four different protease
inhibitors: ritonavir, saquinavir, indinavir and
They also looked at 87 patients who were
undergoing treatment with another category of
anti-HIV drugs called nucleoside analogues.
Doctors periodically collected information on
patients sex, age, race, social practices, drug
doses and clinical variables such as new
illnesses. They also monitored liver enzyme
levels using blood tests.
The doctors discovered that 10% taking
protease inhibitors experienced severe liver
The risk was only slightly higher, 12%, for
those with hepatitis C.
Hepatitis C-infected patients who were not
taking ritonavir, however, were more than
three times as likely to develop severe liver
toxicity, indicating that patients with hepatitis
C co-infection may be at a greater risk for
medication-related liver damage.
However, Professor Sulkowski warned that
excluding every patient with hepatitis C from
getting protease inhibitors would deny many
the chance to benefit from the drugs.
Sean O'Leary, assistant director of operations
for the Aids charity the Terrence Higgins Trust,
said: "Since the widespread introduction of
combination therapy in the UK the health and
wellbeing of people living with HIV has
"However, the drugs used, which include
protease inhibitors, can cause serious side
effects and the Terrence Higgins Trust
welcomes any research which leads to the
better and safer treatment of HIV."
The research is published in the Journal of the
American Medical Association.